Compounding of oral liquids for children – recognise and minimise the risks

  • David J Woods

Abstract

Compounding (alternatively known as manipulation or extemporaneous dispensing) of
medicines commonly occurs in hospital and community pharmacy. Practices include dilution and mixing
of injections, mixing of topical preparations, compounding of multi-ingredient solid dose forms and the
preparation of oral liquid doses forms for children.
Compounding is associated with risks to the patient and there are concerns about the quality,
stability, safety and effectiveness of the final product1. The practice involves preparation of an unlicensed
medicine with often limited information on chemical or physical stability or the potential for microbial
contamination. Compounding is also inherently prone to medication errors as it involves calculations of
dose per unit volume and may require special measurement techniques during administration. Most of
the attention has focused on the risks associated with compounding parenteral products as adverse eventstend to be more obvious and immediate. Adverse events associated with compounding of injectable
products have involved calculation errors and contamination with pathogenic micro-organisms2.
Recent reports of adverse events and medication errors involving compounded oral liquids
for children have also raised awareness of the potential problems associated with this common practice.
Serious toxicity in children has occurred with compounded flecainide oral liquid due to calculation errors
or precipitation and erratic dosing due to fluctuating storage temperature3, 4. A child suffered serious
baclofen toxicity due to a dispensing mix up when baclofen was used instead of sodium bicarbonate in an
omeprazole mixture – baclofen was confused with bicarbonate5. In Canada a child died when baclofen
was used instead of tryptophan powder in compounding a regular sleep medication6.
In New Zealand the Pharmacovigilance Centre has received a number of reports of adverse events
associated with compounded products. Interestingly, several of our reports have involved compounding
errors with baclofen and flecainide. These drugs pose a particularly high risk when compounded as they have a narrow therapeutic index and the consequences of overdose are serious and potentially fatal.
Variability in compounding practice is also a potential source of errors as patients may receive a
different concentration as they move between health facilities7. In some markets both a commercial productand compounded preparations are available in different strengths which is another source of confusion.Risks of compounding can be categorised as clinical and technical8. Clinical risk is the consequence of receiving a sub-therapeutic or toxic dose thus the clinical risk is high with drugs such as phenobarbital, baclofen,flecainide, warfarin and beta-blockers. Technical risk is the chance of sub-therapeutic or toxic dose occurring, thus chemical or physical instability, potential for medication error, incorrect storage or administration errorsmay all contribute to this risk. The overall risk of the formulation is the combination of clinical and technical factors and pharmacists are in a good position to manage this risk and prevent harmful events. Recommendations to minimise risk associated with compounded oral liquids1. Before compounding an oral liquid carry out a risk assessment and consider strategies to managethese risks. Be especially vigilant of the potential for adverse events with high risk medicines and use commercial preparations or therapeutic alternatives if possible to reduce compounding-related risks.
2. Use standardised and validated formulas where these are available. A number of countries have standard batch sheets available and most refer to published studies carried out using commercially available suspending bases9,10,11. Use formulas as stated with no substitutions or changes to strength or to storage conditions as any changes can affect stability.3. Check calculations carefully and always double check doses with a reputable resource.

Downloads

Download data is not yet available.
Published
2019-06-06
How to Cite
Woods, D. J. (2019). Compounding of oral liquids for children – recognise and minimise the risks. Revista Brasileira De Farmácia Hospitalar E Serviços De Saúde, 7(4). Retrieved from https://rbfhss.org.br/sbrafh/article/view/272
Section
EDITORIAL